Georgia, 2010

Hail and Damaging Winds in Georgia, June 25, 2010

June 25, 2010 · NWS FFC · 9 events in 8 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$172,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Although high pressure aloft continued across the southern U.S., an upper trough was moving through the northeast U.S. A weak trough extended from the main low pressure area in the northeast into the southeast U.S. With very warm, moist, unstable air remaining in place across the region, scattered to numerous thunderstorms develop during the afternoon and evening once again. Several of the storms became strong and produced non-severe wind gusts and hail. Isolated storms reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 25, 2:33 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 25, 2:33 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT FRI JUN 25 2010

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
LATEST SURFACE ANALYSIS (18Z) PLACES FRONTAL BOUNDARY INTO EXTREME
NORTH GEORGIA...AND CURRENTLY SEEING CLUTTERS OF SHOWERS AND
THUNDERSTORMS DEVELOP IN WARM MOIST AIR SOUTH OF IT. MODELS
CONTINUE TO SHOW REMNANTS OF WEAK BOUNDARY MEANDERING ACROSS
NORTHCENTRAL GEORGIA INTO SUNDAY AND WILL CONTINUE PREVIOUS
FORECAST TREND WITH CHANCE TO GOOD CHANCE POPS...ESPECIALLY DURING
THE AFTERNOON AND EARLY EVENING. WITH BOUNDARY IN THE AREA AND
MODEL CAPE VALUES 2000(+)...STRONG TO ISOLATED SEVERE STORMS
POSSIBLE. LATEST SPC OUTLOOK PLACES MUCH OF THE COUNTY WARNING
AREA IN SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING...WITH PORTIONS OF EASTCENTRAL GEORGIA IN 5% RISK ON
SATURDAY. WIND DAMAGE APPEAR TO BE THE MAIN THREAT BOTH DAYS.
MODELS CONTINUE TO ADVERTISE WELL ABOVE NORMAL TEMPS DURING THE
PERIOD. STILL NOT LOOKING AT ANY THREAT TO BREAKING RECORD
HIGHS...BUT MAY COME CLOSE TO RECORD "HIGH MINS". MAV/MET BLEND
HAS WORKED WELL LAST FEW DAYS AND PLAN TO STAY CLOSE.

.LONG TERM /MONDAY THROUGH FRIDAY/...
EXTENDED PROGS MAINTAIN A SECOND BOUNDARY DRIFTING SOUTHEAST FROM
THE TN VLY REGION MONDAY...AND MOVING INTO NORTH GEORGIA ON
TUESDAY. GFS SHOW THIS BOUNDARY PUSHING SOUTH OF THE COUNTY
WARNING AREA BY LATE WEDNESDAY. ECMWF A TAD SLOWER HOLDS FRONT
SOMEWHERE NEAR OUR SOUTHERN BORDER INTO THURSDAY...BEFORE SETTLING
NEAR THE GA/FL BORDER FOR THE REST OF THE PERIOD. MODELS CONTINUE
TO HAVE VARYING SOLUTIONS ON GULF LOW FORMATION NEXT WEEK. NAM
CONTINUE TO BE MOST AGGRESSIVE WITH SYSTEM DEVELOPING AND DRIFTING
TOWARD THE TX COAST. ECMWF AND GFS WEAKER AND MUCH FARTHER SOUTH.
NO CHANGES TO CURRENT FORECAST WITH MUCH DEPENDING ON MOVEMENT OF
FRONT AND POSSIBLE GULF LOW DEVELOPMENT. NONETHELESS...IF FRONT
DOES PUSH THROUGH...MODELS INDICATING SLIGHTLY COOLER TEMPS NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  98  71  96  72 /  30  30  30  30  30
ATLANTA         75  94  75  92  74 /  30  30  30  30  30
BLAIRSVILLE     69  90  68  88  70 /  30  20  20  40  30
CARTERSVILLE    70  95  70  94  70 /  30  30  30  40  30
COLUMBUS        76  96  75  94  74 /  30  30  30  30  20
GAINESVILLE     73  95  73  94  73 /  30  30  30  40  30
MACON           73  96  73  95  73 /  30  30  30  30  20
ROME            71  98  72  96  72 /  30  20  20  40  30
PEACHTREE CITY  71  94  71  92  70 /  30  30  30  30  20
VIDALIA         76  97  75  95  75 /  30  30  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Jun 25, 10:30 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT FRI JUN 25 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT FRI JUN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED...WITH ISOLATED SEVERE
THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK SURFACE BOUNDARY ACROSS NORTH GEORGIA WILL DRIFT INTO
CENTRAL GEORGIA THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE STRONG DAMAGING WINDS AND CLOUD TO
GROUND LIGHTNING.

.DISCUSSION...
DEEPER MOISTURE ASSOCIATED WITH THE SURFACE FRONT WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING.
MOST UNSTABLE CAPES WILL RANGE FROM 3000 TO 4000 THIS AFTERNOON
WITH SURFACE BASED CAPES INCREASING TO 2500 TO 3000. THIS WILL BE
SUFFICIENT FOR A FEW OF THE THUNDERSTORMS TO REACH SEVERE LEVELS
WITH THE MAIN THREAT BEING DAMAGING WINDS. THE BEST TIME FOR
THUNDERSTORM DEVELOPMENT WILL BE 2 PM TO MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 25, 4:28 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT FRI JUN 25 2010

GAZ002-011-252200-
528 PM EDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN CHATTOOGA
AND WALKER COUNTIES UNTIL 600 PM EDT...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TRION...MOVING SOUTHEAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS CHATTOOGA AND WALKER COUNTIES...INCLUDING
AREAS AROUND CLOUDLAND...CENTER POST...MENLO...TRION...SUBLIGNA...
SUMMERVILLE...BERRYTON...TIDINGS...JAMES H. FLOYD STATE PARK AND
LYERLY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jun 25, 4:30 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT FRI JUN 25 2010

GAZ066-078-252200-
530 PM EDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN HARRIS AND
TROUP COUNTIES UNTIL 600 PM EDT...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JONES CROSSROADS...MOVING EAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS HARRIS AND TROUP COUNTIES...INCLUDING AREAS
AROUND WEST POINT...JONES CROSSROADS AND WHITESVILLE-PINE LAKE.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jun 25, 4:48 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
548 PM EDT FRI JUN 25 2010

GAZ047-252215-
548 PM EDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WALTON
COUNTY UNTIL 615 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BETWEEN...MOVING SOUTHEAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WALTON COUNTY...INCLUDING AREAS AROUND
WINDSOR...YOUTH...NICHOLASVILLE...LOGANVILLE...CAMPTON...BOLD
SPRINGS...BETWEEN...MOUNT VERNON...HERNDONVILLE...WALNUT GROVE...
SOCIAL CIRCLE...PANNELL...MONROE...JERSEY AND GOOD HOPE. RESIDENTS IN
THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jun 25, 4:49 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 PM EDT FRI JUN 25 2010

GAZ049-252215-
549 PM EDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN MORGAN
COUNTY UNTIL 615 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUTLEDGE...MOVING SOUTHEAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS MORGAN COUNTY...INCLUDING AREAS AROUND HARD
LABOR CREEK STATE PARK...RUTLEDGE...REESE...GODFREY AND MADISON.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jun 25, 4:55 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 PM EDT FRI JUN 25 2010

GAZ066>069-078-079-252230-
555 PM EDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN HARRIS...
TALBOT...UPSON...PIKE...TROUP AND MERIWETHER COUNTIES UNTIL 630 PM
EDT...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JONES CROSSROADS...MOVING EAST AT 35 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS HARRIS...TALBOT...UPSON...PIKE...TROUP AND
MERIWETHER COUNTIES...INCLUDING AREAS AROUND WHITESVILLE-PINE LAKE...
MOUNTAIN HILL...CANNONVILLE...SMITHS CROSSROAD...BAUGHS CROSSROADS...
JONES CROSSROADS...LONG CANE...LAGRANGE...HAMILTON...BIG SPRINGS...
PINE MOUNTAIN VALLEY...F.D. ROOSEVELT STATE PARK...STOVALL...
MOUNTVILLE AND PINE MOUNTAIN-CALLAWAY GARDENS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jun 25, 4:57 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 PM EDT FRI JUN 25 2010

GAZ036-037-252230-
557 PM EDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN OCONEE AND
CLARKE COUNTIES UNTIL 630 PM EDT...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STATE BOTANICAL GARDEN OF GEORGIA...MOVING
EAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS OCONEE AND CLARKE COUNTIES...INCLUDING AREAS
AROUND BEECHWOOD HILLS...WESTGATE PARK...OCONEE HEIGHTS...
EASTVILLE...BISHOP...ATHENS...WATKINSVILLE...STATE BOTANICAL GARDEN
OF GEORGIA...WHITEHALL AND BARNETT SHOALS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

The radar

The Atlanta radar (KFFC), 85 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Lightning, Gwinnett

When
June 25, 4:59 PM EST
Where
Gwinnett County, 0.63 mi NW of Lawrenceville
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.956, -83.988

The Gwinnett Daily Post reported that lightning struck a home on Silvertop Drive resulting in minor damage to the structure. No specific details were provided.

Hail, Henry

When
June 25, 5:04 PM EST to 5:08 PM EST
Where
Henry County, 2.5 mi NNW of Mc Donough to 2.5 mi ESE of Mc Donough
Measured
0.75 in hail
Reported by
County Official
Coordinates
33.483, -84.167

The Henry County 911 Center relayed reports of pea to penny-sized hail from the McDonough area.

Thunderstorm Wind, Meriwether

When
June 25, 5:06 PM EST to 5:15 PM EST
Where
Meriwether County, 1.39 mi SSE of Snelsons Crossroads to 1.39 mi SSE of Warm Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
32.950, -84.664

A Meriwether county sheriff's deputy reported that several trees were down in the vicinity of Temple-Dukes Road in the southern part of the county. A barn was also damaged in the vicinity. An apparent downburst was evident on radar data in this area. Doppler radar base velocities were as high as 50 knots between Warm Springs and Raleigh at 606 pm EDT.

Thunderstorm Wind, Clarke

When
June 25, 5:18 PM EST to 5:20 PM EST
Where
Clarke County, 1.5 mi WSW of Athens to 2 mi E of Athens
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.942, -83.404

The Clarke County 911 Center reported that one tree and one power line were down near Athens.

Thunderstorm Wind, Barrow

When
June 25, 5:30 PM EST to 5:32 PM EST
Where
Barrow County, 2 mi WNW of Bethlehem to Bethlehem
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.941, -83.752

The Barrow County 911 Center reported that two power lines were down near Bethlehem.

Lightning, Gwinnett

When
June 25, 5:34 PM EST
Where
Gwinnett County, 1.24 mi S of Dacula
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.962, -83.902

The Gwinnett Daily Post reported that lightning struck a home on Mitford Lane. The home suffered extensive damage from fire and smoke.

Thunderstorm Wind, Walton

When
June 25, 5:40 PM EST to 5:45 PM EST
Where
Walton County, 3 mi NE of Between to 2 mi ENE of Between
Measured
38 kt (44 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.851, -83.763

The Walton County 911 Center reported that two trees and one power lines were down in the vicnity of Between.

Thunderstorm Wind, Warren

When
June 25, 6:49 PM EST to 6:53 PM EST
Where
Warren County, Camak to 0.5 mi NE of Warrenton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.450, -82.650

The Warren County 911 reported that six trees and one power line were down near Camak.

Thunderstorm Wind, Taliaferro

When
June 25, 6:49 PM EST to 6:57 PM EST
Where
Taliaferro County, 6 mi SSW of Crawfordville to 8 mi SW of Crawfordville
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.470, -82.940

The Taliaferro County 911 Center reported that three trees and two power lines were down near Crawfordville. Doppler radar data suggests that this occurred in the far southern part of the county from six to eight miles southwest of Crawfordville near the Hancock county line.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246816, 243473, 243486, 243471, 243476, 246818, 243479, 243483, 243485.